Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 274, NWS Northern Indiana

September 15, 2003Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 15, 2003, 11:05 AM EST for Wells County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2003, 11:05 AM EST (16:05 UTC)
Expired
Sep 15, 2003, 11:45 AM EST
In force
40 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Wells County, IN

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 151605
SVRIWX
INC179-151645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1105 AM EST MON SEP 15 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WELLS COUNTY IN INDIANA

* UNTIL 1145 AM EST

* AT 1105 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF PONETO...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  PONETO
  VERA CRUZ

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

GOLF BALL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4058 8546 4066 8546 4067 8535 4072 8535
          4072 8508 4059 8507

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:30 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Sep 15, 6:30 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 AM EST MON SEP 15 2003

AVIATION DISCUSSION FOR 06Z...
DRYER AIR AND SUBSIDENCE WORKING INTO REGION BEHIND FRONT WITH SKIES
CLEARING OUT. EXPECT SOME BKN VFR CEILINGS TO DEVELOP BY MID MORNING
WITH COLD AIR ALOFT THEN MIXING OUT BY LATE DAY. VFR THROUGH TONIGHT
WITH HIGH PRESSURE.

PREVIOUS PUBLIC DISCUSSION
500MB TROF AXIS TO PASS OVER THE CWFA BY EARLY AFTERNOON. CURRENT
RADAR SHOWS SPRINKLES AND DRIZZLE CONTINUING TO FORM OVER NORTHWEST
INDIANA/NORTHEAST ILLINOIS AND SATELLITE SHOWS TOPS COOLING. WILL
TIME THIS LIGHT PRECIP THROUGH EARLY THIS MORNING IN THE GRIDS. THEN
THIS AFTERNOON...COLD POOL ALOFT MOVES OVERHEAD IN CONJUNCTION WITH
500MB TROF. 500MB TEMPS DOWN TO -23C GIVING 850-500 LAPSE RATES OF
7.1C/KM. LI DROPS TO -2. HOWEVER...THERE IS A SIGNIFICANT LACK OF
SYNOPTIC MOISTURE...PWAT AROUND 0.70 INCHES AND TIME-HEIGHTS SHOWING
LITTLE RH IN THE COLUMN...WITH PARTICULARLY DRY AIR SFC-900MB. CU
RULES INDICATE VERY LITTLE CU THIS AFTERNOON. NEVERTHELESS...WITH
COLD POOL MOVING ACROSS THE AREA NEAR PEAK HEATING...INSTABILITY
SHOWERS ARE NOT OUT OF THE QUESTION SO WILL HAVE ISOLATED SHOWERS IN
CENTRAL SECTIONS THIS AFTERNOON. MOISTURE IS SLIGHTLY BETTER
NORTH...PRIMARILY IN MICHIGAN...SO WILL HAVE A 30 POP IN THE FAR
NORTH.

REST OF THE SHORT TERM LOOKS UNEVENTFUL AS HIGH PRESSURE MOVES FROM
TEXAS TO NEW ENGLAND.

WILL SIDE WITH COOLER FWC/MAV FOR MAX TEMPS...AND BLEND OF GUIDANCE
FOR MINS.

NO CHANGES TO THE OUTER PERIODS OF THE FORECAST.

A
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

12/RES
Hazardous weather outlook, Sep 15, 10:30 AM EST, 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-161000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1030 AM EST MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM WITH SMALL HAIL WILL DEVELOP THIS AFTERNOON.
MORE NUMEROUS STORMS SHOULD BE NORTHEAST OF A LINE FROM BENTON
HARBOR MICHIGAN TO MARION INDIANA. DAYTIME HEATING AND VERY COLD AIR
ALOFT SHOULD TRIGGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:25 AM ESTSevere Thunderstorm WarningIWXBlackford, Jay50 min
Sep 15, 1:03 PM ESTSevere Thunderstorm WarningIWXAllen57 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.